Thunderstorm Wind, Benton
- When
- May 26, 2:32 AM EST
- Where
- Benton County, 0.67 mi SW of Templeton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.512, -87.208
A tree was blown down across S 600 E.
Scattered severe thunderstorms moved across portions of northwest Indiana during the early morning of May 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered severe thunderstorms moved across portions of northwest Indiana during the early morning of May 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 11:43 PM EST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1143 PM CDT Sat May 25 2019 .UPDATE... 735 PM CDT No major changes made to the forecast message on this quiet start to a Saturday evening on our Memorial Day weekend. The timing of thunderstorm arrival into the CWA remains mainly overnight for much of the area, with the exception being north central Illinois where late evening (9 pm - 12 am) isolated thunderstorms may occur. Numerous thunderstorms, some supercellular and severe, have developed near the Iowa/Missouri border area early this evening, with isolated showers and storms across eastern Iowa. Much of this activity is being assisted in developing by a strong mid to upper level speed maximum as seen on water vapor imagery just to the north. This exists in an analyzed high moisture plume, with 850 mb dew points of 15C and precipitable waters near 1.5 inches. Large MUCAPE values of 2000-2500 J/kg and deep layer shear (45+ kt) more than adequate for organization, support the storms sustaining themselves and additional growth to their east northeast within the jet streak. Further north along the surface cold front, located near Dubuque to Cedar Rapids Iowa, isolated thunderstorm development is possible this evening although any deeper updrafts have been struggling thus far. So our main upstream area of storms is expected to be southeast Iowa. As the storms continue to increase and their east to east- northeast movement, they will move into north central/northeast Illinois and northwest Indiana and peak in coverage overnight. Confidence in coverage of thunderstorms diminishes north of I-80, but there will likely be rain with embedded thunder there. The most sustained activity, with at times west-to-east orientation and multiple waves, will be favored south of I-80. The low-level jet replenishing the storms is moderate in intensity, around 25 kt, and not predicted to increase much. This somewhat "in check" moisture replenishment and limited storm motion offset is the limiting flash flood potential into our CWA. However, this is still something we will have to watch as through Sunday morning one to two inch totals are certainly possible. As for the severe threat, the high MUCAPE values do intersect the -10C to -30C range in the forecast soundings, so some severe hail threat will persist with any stronger updrafts and cannot rule out some stronger winds in any congealed storms, again both of these more favored along/south of I-80. MTF && .SHORT TERM... 151 PM CDT Through Sunday... Destabilization has been slow today in wake of morning precipitation and continued cloud cover, but dewpoints have risen into the low to mid 60s. There is some modest instability though mid level lapse rates are fairly weak, and we are in a bit of a lull in forcing. There is some hi- res guidance painting a few storms along the I-80 corridor as instability rebuilds in an axis of weak lower level converegence, but confidence on this is pretty low and vertical growth has been limited, thus it appears most of the area will be dry this afternoon. The better signal for precipitation/storms will be after dark as a more organized wave across the central/southern Plains makes headway across the ridge and interacts with the slowly southward shifting cold front. Initially the northward extension of any activity will be limited closer to the better instability. These will encounter a somewhat unstable environment aloft also. PWATs will increase to near 1.8", such that heavy rainfall will be a concern, and while storms will be moving, the upper flow will be parallel to the front and would support periods of sustained moderate to heavy rain along and south of I-80. Instability/shear parameter space is also supportive of stronger storms and SPC has the area in a marginal risk for severe storms. Hail and locally damaging winds would be the main severe concerns, with the greater threat (though still marginal) south of the Chicago area. The cold front will bring a shift to northeast winds and a cooler airmass for Sunday. Some showers will linger into the morning and possibly some embedded thunderstorms, then expect some clearing in the afternoon. Highs near the lakeshore will be considerably cooler, with a modest cooling inland due to the northeast winds and somewhat drier airmass. KMD && .LONG TERM... 223 PM CDT Sunday Night through Saturday... The start of the period, Sunday night, is appearing to be on the drier side. Any activity remaining from the day should quickly exit, with any upstream development to the west likely not arriving until Monday morning. Monday morning will be the start of another active period this next week across the region. Large upper level low expected to move through the western CONUS on Monday, with fairly active mid levels likely in place over the central CONUS. Surface low/trough expected to develop across the plains and in this pattern, will see broad and strong southerly flow setup across much of the region with a warm front expected to lift north through the area. Mid level energy along with WAA and strong LLJ will likely help showers and thunderstorms spread over the area early Monday morning but with dry conditions then expected by midday. Will need to monitor where this trough and boundary setup Monday afternoon, as its possible these features remain overhead later in the day Monday. If that were to occur, then additional thunderstorms will be likely and these will have the potential to be strong/severe. Once again, where the trough/boundary setup will be key for precip chances Monday night into Tuesday. It's possible that this boundary lifts north with dry conditions then likely, however, if it stays in place then periodic showers/storms will be possible. Still some lower confidence on this period/setup. By Tuesday afternoon, will need to turn attention to the west where additional thunderstorm development is expected with approaching upper level low and surface low. Setup for severe storms appearing to be possible Tuesday afternoon to our west. Latest guidance is showing this might stay to the west, with a slower eastward progression with the upper level low. Given that guidance is generally too quick with upper level lows, this latest guidance seems reasonable. Even if the development were to develop to our west, its possible that this upstream development shifts east into northern IL by Tuesday night. Will need to monitor this period for additional strong/severe storms. With a slower progression of this system, thinking additional thunderstorms will be possible across the CWA on Wednesday and have adjusted the forecast to reflect this thinking. Rodriguez && .AVIATION... For the 06Z TAFs... Some isold TSRA north of the larger complex of SHRA/TSRA over central IL are expected to briefly affect the Chicago area terminals early in the 06z TAF cycle. Some potential for at least ocnl SHRA continuing through the morning hours, though confidence is lower in precip continuing after 10z. Wind shift to NE expect early this morning with NE winds and VFR conditions expected Sunday afternoon and evening. - Izzi && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
249 PM CDT Sat May 25 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262000-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
249 PM CDT Sat May 25 2019 /349 PM EDT Sat May 25 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to Quarter size.
Limited damaging wind risk...up to 60 mph.
Elevated Flooding Risk.
DISCUSSION...
Thunderstorms are likely to develop over Iowa in advance of an
approaching cold front early this evening, and these storms could
shift eastward into portions of northern IL by mid to late
evening. Should these storms make into the area, conditions will
be favorable for some strong to possibly severe thunderstorms.
Large hail and damaging winds would be the primary threats.
Locally heavy rainfall will also be possible with these storms.
Additional thunderstorms are possible later tonight, with
additional locally heavy rainfall the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Monday...
Elevated Severe Thunderstorm Risk.
Limited Flooding Risk.
Tuesday...
Elevated Severe Thunderstorm Risk.
Wednesday...
Elevated Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Friday...
Limited Thunderstorm Risk.
DISCUSSION:
Periodic showers and thunderstorms are expected from early next
week through the middle part of the week. Potential does exist for
both severe thunderstorms and heavy rainfall, possibly resulting
in flooding, from Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at around 45 mph.
LMZ740>745-262000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
249 PM CDT Sat May 25 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to Quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Thunderstorm Risk.
Monday...
Elevated Severe Thunderstorm Risk.
Tuesday...
Significant Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1118 PM CDT Sat May 25 2019
ILZ010-019-260445-
La Salle IL-Lee IL-
1118 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE AND
SOUTHWESTERN LEE COUNTIES UNTIL 1145 PM CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rock Falls to 6 miles northwest of Ladd.
Movement was east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Walton around 1135 PM CDT.
Mendota and Amboy around 1140 PM CDT.
Other locations impacted by these storms include Harmon, Troy Grove
and Sublette.
Including the following interstate...
I-39 between mile markers 66 and 73.
This includes... Lee County Fairgrounds and Tri-County Fairgrounds.
LAT...LON 4176 8963 4181 8938 4149 8894 4142 8917
4158 8917 4158 8962 4160 8963
TIME...MOT...LOC 0418Z 256DEG 40KT 4170 8969 4144 8933
IZZISpecial Weather Statement
National Weather Service Chicago/Romeoville
1147 PM CDT Sat May 25 2019
ILZ010-019-260515-
La Salle IL-Lee IL-
1147 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE AND
SOUTHERN LEE COUNTIES UNTIL 1215 AM CDT...
At 1147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amboy to near Mendota. Movement was east
at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mendota around 1155 PM CDT.
Earlville around 1205 AM CDT.
Other locations impacted by these storms include Troy Grove,
Sublette, West Brooklyn and Compton.
Including the following interstate...
I-39 between mile markers 66 and 90.
This includes... Lee County Fairgrounds and Tri-County Fairgrounds.
LAT...LON 4175 8952 4184 8904 4172 8894 4163 8894
4163 8886 4152 8877 4144 8917 4158 8917
4158 8938
TIME...MOT...LOC 0447Z 260DEG 37KT 4177 8937 4150 8912
IZZISpecial Weather Statement National Weather Service Chicago/Romeoville 1218 AM CDT Sun May 26 2019 ILZ011-019-260545- De Kalb IL-La Salle IL- 1218 AM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA SALLE AND SOUTHERN DE KALB COUNTIES UNTIL 1245 AM CDT... At 1218 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Shabbona to near Earlville. Movement was east at 45 mph. Nickel size hail and wind gusts of up to 55 mph will be possible with these storms. Strong thunderstorms will be near... Leland around 1225 AM CDT. Waterman around 1230 AM CDT. Sandwich and Somonauk around 1235 AM CDT. Other locations impacted by these storms include Lee. This includes... Sandwich Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4181 8894 4188 8870 4158 8860 4159 8894 TIME...MOT...LOC 0518Z 259DEG 37KT 4179 8896 4162 8890 IZZI
Special Weather Statement
National Weather Service Chicago/Romeoville
1234 AM CDT Sun May 26 2019
ILZ011-012-020-260600-
Kane IL-De Kalb IL-Kendall IL-
1234 AM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KENDALL...SOUTHEASTERN
DE KALB AND SOUTHWESTERN KANE COUNTIES UNTIL 100 AM CDT...
At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maple Park to Little Rock to near Plano.
Movement was east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Yorkville around 1240 AM CDT.
Sugar Grove and Elburn around 1245 AM CDT.
Aurora, Oswego and Montgomery around 1250 AM CDT.
North Aurora around 1255 AM CDT.
Batavia around 100 AM CDT.
Other locations impacted by these storms include Boulder Hill.
Including the following interstate...
I-88 between mile markers 104 and 117.
This includes... Aurora University, IL Math and Science Academy, and
Waubonsee Community College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 8831 4162 8832 4162 8860 4163 8860
4163 8861 4184 8868 4190 8837
TIME...MOT...LOC 0534Z 261DEG 38KT 4184 8859 4173 8857 4164 8857
IZZIThe Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down across S 600 E.
Trees were blown down in Otterbein.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827547, 827554.